Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 90, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 23, 2000, 1:41 PM CDT for Decatur County, Wayne County, Iowa. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 1:41 PM CDT (18:41 UTC)
- Expired
- Jun 23, 2000, 2:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Decatur County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 1:45 PM CDT | Thunderstorm Wind 56 E | Davis City, IA | |
| Jun 23, 1:45 PM CDT | Thunderstorm Wind 61 E | Lamoni, IA | |
| Jun 23, 2:18 PM CDT | Tornado F0 | Corydon, IA | Brief touchdown |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 11:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.7 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2896 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
315 WUUS53 KDMX 231842 SVRDSM IAC053-185-231915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 141 PM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN SOUTH CENTRAL IOWA WAYNE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 215 PM * AT 138 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES EAST OF DAVIS CITY...OR ABOUT 65 MILES SOUTH OF DES MOINES...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CLIO AROUND 150 PM NEAR ALLERTON AROUND 200 PM NEAR SEYMOUR AROUND 210 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. 68 MPH WINDS WERE REPORTED AT THE LAMONI AIRPORT AT 131 PM. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4088 9401 4058 9400 4060 9312 4089 9312 SMALL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:10 AM CDT, 10 hours 31 minutes earlier.
Area forecast discussion, Jun 23, 3:10 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 AM CDT FRI JUN 23 2000 WITH NOT MUCH CONFIDENCE IN MODELS EARLY THIS MORNING DUE TO UPPERAIR DATA SHORTAGE FOR THE EVENING RUN...DECIDED TO LEAVE YESTERDAYS ZONE FORECAST PACKAGE ESSENTIALLY ALONE. THUS...MADE MINOR CHANGES TO TEMPERATURES AND INTRODUCED HEAVY RAIN WORDING. NONETHELESS...MY WEATHER DISCUSSION CENTERS AROUND A MIX BETWEEN THE AVN/ETA SOLUTIONS. MAIN FORECAST CHALLENGES IN THE FIRST FOUR PERIODS ARE TIMING OF CONVECTIVCE INITIATION TODAY ACROSS CWA AND SETUP OF HEAVY RAINS THROUGH SATURDAY. LEFT EXTENDED ALONE...AS GOING FORECAST LOOKS GOOD...WITH COLD FRONT PUSHING CONVECTION TO THE SOUTH OF CWA BY LATE SUNDAY INTO MONDAY WITH ANOTHER FRONT AFFECTING IA ON TUESDAY. TODAY...NOT TOO CONCERNED ABOUT DIEING NE MCS GETTING INTO WESTERN KDSM CWA THIS MORNING. 850-300MB THICKNESS SUGGESTS A CONTINUING ESE TRACK OF MCS ACROSS SOUTHERN NE...NORTHERN KS INTO NW MO IF IT HOLDS TOGETHER. HOWEVER...THE MCS IS MOVING INTO A VERY UNSTABLE AIRMASS AS IT MOVES EASTERLY AROUND 35 MPH. IF IT DOES HOLD TOGETHER...IT COULD REACH THE SW PORTION OF CWA AROUND 11Z. THE PROBLEM IS HOW WILL THE MCS AFFECT THE SFC WARM FRONT ACROSS SOUTHERN IA/NORTHERN MO BORDER TODAY. AVN/ETA SOLUTIONS WANT TO TAKE WARM FRONT NORTH AND STALL IT OUT ACROSS SOUTHERN MN AND SOUTHERN WISCONSIN LATER TODAY. I FAVOR THE SLIGHTLY FASTER ETA SOLUTION...AS CURRENT WARM FRONTAL POSITION IS EVER SO SLOWLY MOVING NORTH AS DEWPOINTS IN THE MIDDLE 70S HAVE ALREADY REACHED SW IA BY 07Z. ETA SOLUTION INDICATES THAT CONVECTION WOULD INITIATE LATE THIS AFTERNOON OVER SOUTHERN MN/WI AND NORTHERN IA...AND MOVE SOUTH ALONG WARM FRONTAL BOUNDARY TONIGHT AND EXPAND. THEREFORE...WILL KEEP GOING ZONE PACKAGE WORDING AS IT REMAINS CONSISTENT WITH THE 00Z ETA SOLUTION. ALSO...CONCERNED ABOUT HEAVY RAINS LATER TODAY...ESPECIALLY NORTHERN ZONES. WILL ISSUE AN ESF THIS MORNING FOR POSSIBLE FLOODING RAINS LATER TODAY. WILL LEAVE DECISION TO DAYTIME SHIFT FOR POTENTIAL FLASH FLOOD WATCH FOR TONIGHT ACROSS PORTIONS OF CWA. SATURDAY...00Z AVN/ETA SOLUTIONS ARE SIMILAR IN TIMING OF INITIATION OF CONVECTION AND AREAL EXTENT OF PRECIPITATION FIELD ACROSS CWA. THIS IS ONLINE WITH GOING ZONE FORECAST PACKAGE...SO I MADE MINOR ADJUSTMENTS. EXPECT SITUATION TO SETUP IN THE LATE AFTERNOON SIMILAR TO TODAY. AGAIN HEAVY RAINS MAY BE POSSIBLE. .DSM...NONE KNOLLHOFF
In the hours before
Local storm report, Jun 23, 12:21 PM CDT, 1 hour 20 minutes before
ZCZC DSMLSRDSM ALL
TTAA00 KDSM DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1221 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1107 AM WINTERSET IA WIND DAMAGE
06/23/00 MADISON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
LARGE TREE DOWN
BLOCKING ROAD.
1115 AM 2 W ST MARYS IA 70 MPH TSTM GUST
06/23/00 WARREN REPORTED BY STORM
SPOTTER.
1120 AM 3 SW ST MARYS IA .75 INCH HAIL
06/23/00 WARREN REPORTED BY STORM
SPOTTER.
1123 AM 2 SW NORWALK IA 60 MPH TSTM GUST
06/23/00 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1135 AM INDIANOLA IA 60 MPH TSTM GUST
06/23/00 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1139 AM CARLISLE IA 60 MPH TSTM GUST
06/23/00 WARREN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NNNNLocal storm report, Jun 23, 1:37 PM CDT, 4 minutes before
ZCZC DSMLSRDSM ALL
TTAA00 KDSM DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
137 PM CDT FRI JUN 23 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM 2 N GEORGETOWN IA 60 MPH TSTM GUST
06/23/00 MONROE REPORTED BY PUBLIC.
0125 PM OSKALOOSA IA WIND DAMAGE
06/23/00 MAHASKA REPORTED BY LAW
ENFORCEMENT
OFFICIAL.REPORTS OF
POWERLINES DOWN.
NNNNThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 11:03 AM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 37 min |
| Jun 23, 11:25 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 35 min |
| Jun 23, 12:54 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 36 min |
| Jun 23, 2:17 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 43 min |
| Jun 23, 2:19 PM CDT | Tornado Warning | DMX | Wayne | 26 min |
| Jun 23, 3:16 PM CDT | Flash Flood Warning | DMX | Wapello | 119 min |
| Jun 23, 5:16 PM CDT | Flash Flood Warning | DMX | Wapello | 119 min |
| Jun 23, 5:53 PM CDT | Flash Flood Warning | DMX | Monroe | 2 hr |
| Jun 23, 6:25 PM CDT | Flash Flood Warning | DMX | Wapello | 3 hr |
| Jun 23, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.